Woman, 45, suffers horrific and rare reaction to IBUPROFEN – causing snake-like scales on her face and discharge to ooze from her EYES

Photo of author
Written By Rivera Claudia

Lorem ipsum dolor sit amet consectetur pulvinar ligula augue quis venenatis. 

A woman who took ibuprofen for her flu-like symptoms suffered a horrific reaction that caused red and swollen eyes and snake-like scales on her face.

The 45-year-old patient had taken the over-the-counter painkiller just hours earlier — and also had an odd yellow crust on her lips and severe swelling of her face.

She was rushed to hospital in Iraq, and diagnosed with a vanishingly rare severe adverse reaction to ibuprofen called Stevens-Johnson Syndrome.

This happens when the immune system over-reacts to a trigger, such as a drug, causing high levels of inflammation and leading it to attack the body’s own cells, including those in the skin — causing blistering and swelling.

Doctors said she had suffered from a vanishingly rare severe adverse reaction to ibuprofen caused by the immune system sparking high levels of inflammation

The patient was sent to the ICU where she had a tube put down her throat to administer fluids, received an IV drip and was prescribed a course of antibiotics.

Doctors kept her in the ward for seven days until the swelling began to subside and no new rashes emerged.

She had never suffered the reaction from ibuprofen before, and it was unclear whether the woman — who had no underlying illnesses — had suffered any long-term effects from the reaction.

Revealing the rare case in Clinical Case Reports, the doctors said: ‘Ibuprofen… has long been a stalwart in the realm of pain relief and inflammation management.

‘However, behind its commonplace presence in medicine cabinets, there lies a potential peril that, though rare, demands our attention and understanding.’

They added: ‘While ibuprofen is generally safe, the rare occurrence of severe reactions such as SJS serves as a reminder that no medication is entirely without risk.’

Rashes also erupted across the patient's limbs, as shown above. Tests revealed the outer layer of her skin, containing billions of healthy cells, had also detached

Rashes also erupted across the patient’s limbs, as shown above. Tests revealed the outer layer of her skin, containing billions of healthy cells, had also detached

The woman, 45, was rushed into intensive care in Iraq after suffering from these symptoms after taking ibuprofen

The woman, 45, was rushed into intensive care in Iraq after suffering from these symptoms after taking ibuprofen

Americans take an estimated 30 billion doses of over-the-counter or prescription painkillers such as ibuprofen every year, with the vast majority having no reactions.

Only in extremely rare cases are serious reactions such as SJS are recorded — with 847 cases in the US linked to ibuprofen since 2004.

Patients are commonly hospitalized and in some cases can die from the disease.

In the reaction, the immune system triggers high levels of inflammation against ibuprofen — misidentifying it as a threat.

This can cause problems in the outer skin, which contains billions of healthy cells and a lot of blood vessels, which may cause the outer layer to become detached in certain places.

The woman told doctors she had taken two 400mg tablets of ibuprofen before the reaction.

Tests on her internal organs such as her lungs and heart showed these were all functioning normally.

But a sample taken from her skin revealed that the outer layer had separated from the body — leading to the diagnosis.

Doctors also recorded signs of necrosis, or when healthy cells begin to die because of a failure in the blood supply.

The woman also had no underlying illnesses and was a nonsmoker and did not consume alcohol.

She was treated by doctors at Al Nasiriyah Teaching Hospital in Thi Qar, southern Iraq.

SOURCE

Leave a Comment

EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnTEnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT EnT